What is known about the AstraZeneca COVID-19 vaccine (in use overseas) and blood clots?
A very rare clotting disorder has been reported overseas following vaccination with viral vector COVID-19 vaccines in younger adults.
A very rare and new type of adverse event has been observed following vaccination with the AstraZeneca, and more recently the Janssen, viral vector COVID-19 vaccines overseas (including Australia). Although, the reason why this may occur is unknown, it has been proposed the vaccine can induce an immune response where the body incorrectly attacks its own cells to make platelets very sticky. This results in the formation of blood clots in unusual places such as the brain or abdomen. This is similar to a recognised side effect of heparin, a commonly used medication used in hospital.
The unusual characteristic of this type of clotting disorder (thrombosis) is that it is also associated with bleeding due to a lack of platelets in the blood (thrombocytopenia) - the sticky platelets clump together to form clots and this attracts more platelets from the blood - named thrombosis with thrombocytopenia syndrome (TTS). The only risk factor that has been identified so far is age - most cases have occurred in adults aged under 50 years. See the Brighton collaboration for the interim case definition. Also please find a video by The Melbourne Vaccine Education Centre explaining TTS in more detail.
This is a very rare event (around 7-10 cases per million doses in those aged under 50 years) and the risk from COVID-19 is significantly higher than the risk of TTS. For this reason, regulatory authorities overseas are weighing up the benefit and potential risk of this vaccine and some have advised age related precautions.
A MedSafe review, published 27 April, finds there is no current evidence of risk associated with the Comirnaty (Pfizer/BioNTech) vaccine and blood clots.
The AstraZeneca COVID-19 vaccine is not yet licenced for use in New Zealand.
To find out more about how vaccine safety is monitored and the risk of blood clots from COVID-19, COVID-19 vaccines and other causes, see this commentary.
https://vimeo.com/569211460 (The Melbourne Vaccine Education Centre - Thrombosis with Thrombocytopenia Syndrome (TTS) animation)